PDFs by language
Our 24/7 cancer helpline provides support for people dealing with cancer. We can connect you with trained cancer information specialists who will answer questions about a cancer diagnosis and provide guidance and a compassionate ear.
Chat live online
Select the Live Chat button at the bottom of the page
At our National Cancer Information Center trained Cancer Information Specialists can answer questions 24 hours a day, every day of the year to empower you with accurate, up-to-date information to help you make educated health decisions. We connect patients, caregivers, and family members with valuable services and resources.
Or ask us how you can get involved and support the fight against cancer. Some of the topics we can assist with include:
For medical questions, we encourage you to review our information with your doctor.
Cancer and its treatment may cause problems that lead to patients having leg and other types of muscle cramps. Leg cramps or spasms are painful tightenings of the muscles in the leg, ankle, or foot. But it's important to know that other non-cancer related conditions and medicines can also cause problems that might cause leg cramps.
Some possible causes of leg cramps in people who have cancer include:
Your health care team can create a plan to help improve your sleep and manage leg cramps. One way to manage severe or frequent leg cramps is with a temporary muscle relaxant that can be prescribed by your doctor.
The American Cancer Society medical and editorial content team
Our team is made up of doctors and oncology certified nurses with deep knowledge of cancer care as well as journalists, editors, and translators with extensive experience in medical writing.
Grandner MA, Winkelman JW. Nocturnal leg cramps: Prevalence and associations with demographics, sleep disturbance symptoms, medical conditions, and cardiometabolic risk factors. PLoS ONE. 2017;12(6):e0178465. Accessed at https://journals.plos.org/plosone/article?id=10.1371/journal.pone.0178465 on January 3, 2020.
Karatas F, Sahin S, Tan B. Leg cramps associated with tamoxifen use-possible mechanism and treatment recommendations. Journal of Balkan Union of Oncology. 2016;21(2):520-522.
National Comprehensive Cancer Network (NCCN). Palliative care. Version 2.2019. Accessed at https://www.nccn.org/professionals/physician_gls/pdf/palliative.pdf on September 19, 2019.
Last Revised: February 1, 2020
American Cancer Society medical information is copyrighted material. For reprint requests, please see our Content Usage Policy.